MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134702
Medical Device Problem Code Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Stroke/CVA (1770)
Date of Event 09/24/2025
Type of Reportable Event Serious Injury
Event or Problem Description
During an afib ablation procedure with a thermocool® smart touch® sf uni-directional navigation catheter, the patient experienced stroke.The patient was transferred to icu, and the following day, the patient had a second stroke.Additionally, 3 of the 4 thermocool smarttouch sf catheters had force error codes that was resolved with resetting the carto 3 system piu (patient interface unit).The information received indicated that during ablation procedure with a stsf and pentaray catheter used in the left atrium via an agilis steerable sheath from abbott.During the case (without biosense support) the medical team indicated that they had issues with the stsf catheter, and they couldn´t zero the catheter force and a force sensor error occurred on the carto system.Using normal troubleshooting routine, they changed the connection cable to a new one, but error remained.A new catheter was then tried successfully with a functioning force sensor.The second stsf catheter then had magnetic sensor warnings in carto, and it appeared in carto screen on normal desired position but rotated around its tip constantly.They again reconnected everything and made sure all connections were fine, but error remained.A new stsf from another lot was used, but the error also remained as the new catheter danced around its tip position.They then changed for another (4th) stsf catheter and restarted the piu - then everything was functioning as designed.The various issues took approximately 30 minutes to resolve.The procedure was completed, but it was discovered that patient had a stroke after waking up from anesthesia.The cause of the stroke is unclear.No charring was observed on catheter tip.The patient was transferred to icu and treated for acute stroke in normal clinical practice.No st elevation was found during procedure and no air embolism was found in stroke mri (magnetic resonance imaging) scan.The patient hemiparesis improved during the night, but the following morning the patient had a second stroke (for an unknown reason).The physician said it's plausible that the patient might not have taken anticoagulant medication regularly before procedure.The intervention provided was stroke protocol and mri scan.The strokes were treated routinely, and the patient was discharged at nearly fully recovered.The patient required extended hospitalization.The act (activated clotting time) during procedure was > 300s.One transseptal puncture site was performed during the procedure.The patient did not have previous history of stroke.The correct catheter settings were selected on the generator.No issues with flow rate change at the start of ablation.The type of electrophysiology procedure being performed was new procedure.The arrhythmia treatment for this procedure was paroxysmal afib (paf).Before the procedure, the patient said that he was taking his anticoagulation regularly and patient came in for procedure in sinus rhythm and that was why the physician said an echocardiography to rule out laa (left atrium appendage) thrombi was not necessary.However, the patient later admitted that they were not taking their medication regularly.The physician then determined that the most plausible cause for the strokes was an incompliant patient that wasn´t taking his anticoagulation.The patient admitted that this was not regularly taken seriously.The finding from brain scans/mri was that there were no air embolisms.The patient did not have any anatomical abnormalities.No stacking occurred ablations sessions.
 
Additional Manufacturer Narrative
This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by biosense webster, inc., or its employees that the report constitutes an admission that the product, biosense webster, inc.Or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.Manufacturer's reference number: (b)(4).
 
Additional Manufacturer Narrative
On 30-oct-2025, the bwi product analysis lab received the device for evaluation.The product investigation was subsequently completed.During an afib ablation procedure with a thermocool® smart touch® sf uni-directional navigation catheter, the patient experienced stroke.The patient was transferred to icu, and the following day, the patient had a second stroke.Additionally, 3 of the 4 thermocool smarttouch sf catheters had force error codes that was resolved with resetting the carto 3 system piu (patient interface unit).Device evaluation details: the device was returned to johnson & johnson medtech (j&j) for evaluation.A visual inspection and revision of all features were performed following j&j procedures.Visual analysis revealed no damage or anomalies on the device.The device features were reviewed, and no issues were observed during the product investigation.A manufacturing record evaluation was performed for the finished device lot number 31704481l and no internal action related to the complaint was found during the review.No malfunction was observed during the product analysis, other issues or circumstances may have occurred during the usage of the device that compromised its performance.The root cause of the adverse event remains unknown.The instruction for use (ifu) contains the following warning and precautions: when using the catheter with conventional systems (using fluoroscopy to determine catheter tip location), or with the carto¿ 3 system, careful catheter manipulation must be performed in order to avoid cardiac damage, perforation, or tamponade.Do not use excessive force to advance or withdraw the catheter when resistance is encountered.The firmness of the braided tip dictates that care must be taken to prevent perforation of the heart.As part of johnson & johnson medtech's quality process, all devices are manufactured, inspected, and released to approved specifications.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL® SMART TOUCH® SF UNI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
31 technology drive, suite 200
irvine CA 92618
Manufacturer (Section G)
BIOSENSE WEBSTER INC (JUAREZ)
circuito interior norte
1820parque industrial salvacar
juarez 32599
MX   32599
Manufacturer Contact
henry boden
31 technology dr
irvine, CA 92618
9497882078
MDR Report Key23341214
Report Number2029046-2025-03489
Device Sequence Number7742814
Product Code LPB
UDI-Device Identifier10846835009781
UDI-Public(01)10846835009781(17)280725(10)31704481L
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/16/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134702
Device Lot Number31704481L
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/24/2025
Supplement Date Received by Manufacturer10/30/2025
Initial Report FDA Received Date10/20/2025
Supplement Report FDA Received Date12/16/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/26/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
CARTO 3 SYSTEM.; CBL, 34 HYP/34 LEMO, 10'.; SMARTABLATE GENERATOR KIT-WW.; SMARTABLATE PUMP KIT-WW.
Outcome Attributed to Adverse Event Required Intervention; Life Threatening;
Patient SexMale